Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

June 7, 2014Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 7, 2014, 5:50 AM CDT for Washington County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2014, 5:50 AM CDT (10:50 UTC)
Expired
Jun 7, 2014, 6:15 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County Washington County, MN

The radar

The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WWUS83 KMPX 071050
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 AM CDT SAT JUN 7 2014

MNZ062-063-070-071115-
DAKOTA-RAMSEY-WASHINGTON-
550 AM CDT SAT JUN 7 2014

...HEAVY RAIN AND SMALL HAIL EXPECTED OVER DAKOTA...RAMSEY AND 
WASHINGTON COUNTIES THROUGH 615 AM CDT...

AT 548 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF EAGAN. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM ALONG WITH BRIEF 
TORRENTIAL RAINFALL WHICH MAY CAUSE PONDING OF WATER IN LOW LYING 
AREAS. 

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST PAUL PARK.
  COTTAGE GROVE.
  ST PAUL BATTLECREEK REGIONAL PARK.
  WOODBURY.
  AFTON.
  LAKE ELMO AIRPORT.

LAT...LON 4471 9311 4502 9299 4498 9277 4495 9275
      4493 9275 4467 9295
TIME...MOT...LOC 1049Z 220DEG 26KT 4481 9300

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 7, 4:40 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 7, 4:40 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 AM CDT SAT JUN 7 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 327 AM CDT SAT JUN 7 2014

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING AND
EARLY AFTERNOON...WITH DRY CONDITIONS OVERNIGHT. EARLY MORNING
WATER VAPOR IMAGERY TOGETHER WITH 500MB HEIGHTS AND WINDS SHOWED A
SHORTWAVE TROUGH ACROSS THE CENTRAL CONUS...WITH THE CLOUD TOPS OF
THE DEEP CONVECTION EXTENDING FROM THE ARROWHEAD OF MN DOWN
THROUGH NORTHERN TEXAS. A FAIRLY SOLID LINE OF PRECIP WAS LOCATED
ACROSS WESTERN MN...WITH CELLULAR CONVECTION ACROSS CENTRAL MN.

FURTHER INVESTIGATION VIA THE SPC MESOANALYSIS PAGE REVEALED THAT
THE LINE OF SHOWERS AND THUNDERSTORMS WAS TIED TO THE LOW LEVEL
FGEN AROUND 850MB. THE LINE WAS SLOWLY DRIFTING EASTWARD...WHILE
THE INDIVIDUAL CELLS MOVED NORTHEAST FOLLOWING THE H850-300 MEAN
WIND VECTORS. MEANWHILE THE CELLULAR CONVECTION MATCHED UP WELL
WITH THE H850 TEMPERATURE ADVECTION...AND THESE CELLS HAD A
NORTHERLY TRAJECTORY WHICH MATCHED THE 850-700MB WINDS. AFTER
COMPARING THE APPLETON MN HOURLY RAINFALL OBSERVATION OF 0.49IN TO
THE RADAR ESTIMATED PRECIP...HAVE FAIRLY HIGH CONFIDENCE THAT
RAINFALL RATES WILL APPROACH AN INCH PER HOUR UNDER THE HEAVIEST
CELLS.

THE HIRES MODELS...NAMELY THE HOPWRF AND HRRR CONTINUE THE TREND
OF SCATTERED CELLULAR ACTIVITY AHEAD OF THE FRONTOGENETIC BAND
OF PRECIP. ACTIVITY SHOULD DIMINISH WITHIN THE 8AM-12PM
TIMEFRAME...WITH REDEVELOPMENT ACROSS WESTERN WI EARLY THIS
AFTERNOON. THE RAP13 HAS THE LOW LEVEL FGEN EAST OF THE MN/WI
BORDER BY 00Z THIS EVENING...SO HAVE SPED UP THE EASTWARD
PROGRESSION IN THE HOURLY POP GRIDS AND WARMED TEMPERATURES
SLIGHTLY ACROSS THE NORTHWEST SINCE SKIES WILL CLEAR OUT LATER
THIS AFTERNOON. HIGH PRESSURE WILL BUILD IN OVERNIGHT WHICH WILL
SET THE STAGE FOR FOG DEVELOPMENT...SO HAVE INTRODUCED PATCHY FOG
AS WELL.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 327 AM CDT SAT JUN 7 2014

HIGH PRES WILL START OFF THE EXTENDED PERIOD...LASTING THRU SUN
NIGHT WHILE A PROGRESSIVE FLOW CONTINUES ALOFT. THIS PROGRESSIVE
FLOW WILL THEN ALLOW THE HIGH PRES CENTER TO SHIFT OFF TO THE E AS
A WEAK PRE-FRONTAL TROF DROPS IN FROM THE NW. THIS WILL BRING
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS FOR VERY LATE
SUN NIGHT THRU MUCH OF THE DAY ON MON. NOT LOOKING FOR MUCH IN THE
WAY OF ORGANIZATION SINCE ITS ASSOCIATED CDFNT IS RATHER WEAK WITH
VERY LITTLE UPPER LEVEL SUPPORT.

HIGH PRES THEN RETURNS FOR MON NIGHT THRU TUE NIGHT...AND THIS
HIGH PRES WILL HELP KEEP THE SRN JET AND NRN JET SEPARATED...AND
HENCE KEEP DEVELOPING LOW PRES SYSTEMS FROM SIGNIFICANTLY
IMPACTING THE UPR MISS RIVER VALLEY. STILL...THE NRN SYSTEM WILL
DRAG A CDFNT THRU THE REGION WED INTO THU...BRINGING ADDITIONAL
CHANCES FOR SHWRS/TSTMS FOR THE AREA. THE SYSTEM LOOKS TO EXIT THE
AREA THU NIGHT...WITH THE POTENTIAL FOR ANOTHER SYSTEM ON ITS
HEELS FOR FRI BUT CONFLICTING MODEL SOLUTIONS FORCE POPS NO HIGHER
THAN SLGT CHC ON FRI.

TEMPS WILL REMAIN UNSEASONABLY COOL FOR THE START OF THE WEEK BUT
TEMPS WILL GRADUALLY MODERATE AS THE WEEK PROGRESSES...RETURNING
TO NEAR NORMAL LEVELS BY THE END OF THE WORKWEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1045 PM CDT FRI JUN 6 2014

A COLD FRONT MEANDERS FROM WESTERN WI THROUGH SOUTH CENTRAL MN
LATE THIS EVENING. A FEW SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE IN THE VICINITY OF THE FRONT FOR THE NEXT FEW HOURS.
LIGHT BUT MORE WIDESPREAD SHOWERS OVER THE EASTERN DAKOTAS ARE
STILL FORECAST TO OVERSPREAD THE TAF SITES DURING THE OVERNIGHT
HOURS. THE SHOWERS ARE ASSOCIATED WITH MID LEVEL FRONTOGENESIS AND
THE RIGHT ENTRANCE REGION OF THE UPPER JET. ELEVATED INSTABILITY
REMAINS WITH A THREAT FOR THUNDER. SHORT TERM GUIDANCE INDICATES
THE BEST CHANCE FOR THUNDER IS FROM SOUTH CENTRAL MN THROUGH THE
TWIN CITIES AND ACROSS WEST CENTRAL WI IN THE 08Z-18Z. WITH THE
RANDOMNESS OF THE ACTIVITY PULLED BACK ON THE TEMPO THUNDER AND
INDICATED VCTS FOR A FEW HOURS DURING THE LATE NIGHT AND MORNING
HOURS. CONFIDENCE REMAINS HIGH WITH MVFR CEILINGS LATE TONIGHT AND
SATURDAY MORNING ALTHOUGH ADJUSTED THE TIMING FOR THE MVFR WITH
THE ONSET A LITTLE BIT LATER NOW. THE ENDING TIME REMAINS ABOUT
THE SAME. IMPROVING CONDITIONS SATURDAY AFTERNOON WITH CLEARING
DURING THE EVENING. NORTH TO NORTHEAST WINDS 6-12 KNOTS THROUGH
MUCH OF THE PERIOD.

KMSP...MADE SOME MINOR ADJUSTMENTS OVER THE 00Z TAF WITH REGARDS
TO THE TEMPO THUNDER LATE TONIGHT AND THE ONSET OF MVFR CEILINGS.
CONFIDENCE IS DECREASING ON HOW WIDESPREAD THE THUNDER THREAT IS
SO USED VCTS INSTEAD OF A TEMPO GROUP. ALSO...THE ONSET OF MVFR
CEILINGS LOOKS TO BE A LITTLE BIT LATER WITH THE START TIME PUSHED
UP SOME. DECREASING CLOUDINESS SATURDAY EVENING. NNE WIND 6 KNOTS
OVERNIGHT INCREASING TO 12 KNOTS ON SATURDAY.

/OUTLOOK FOR KMSP/

SUN...VFR. WIND NE 5 KTS.
MON...VFR. SLIGHT CHC TSRA. WIND NE 5-10 KTS.
TUE...VFR. WIND SE 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...JPC
AVIATION...RAH
Hazardous weather outlook, Jun 7, 3:34 AM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 AM CDT SAT JUN 7 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
080900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
334 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THIS
AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...SOME
THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY...AND AGAIN
WEDNESDAY THROUGH THURSDAY. THE POTENTIAL FOR SEVERE WEATHER
REMAINS LOW...BUT SOME THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY
RAINFALL. ANY ADDITIONAL HEAVY RAINFALL WILL AGGRAVATE THE
ALREADY HIGH RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

In the hours before

Special weather statement, Jun 7, 5:50 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 AM CDT SAT JUN 7 2014

MNZ062-063-070-071115-
DAKOTA-RAMSEY-WASHINGTON-
550 AM CDT SAT JUN 7 2014

...HEAVY RAIN AND SMALL HAIL EXPECTED OVER DAKOTA...RAMSEY AND
WASHINGTON COUNTIES THROUGH 615 AM CDT...

AT 548 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF EAGAN. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM ALONG WITH BRIEF
TORRENTIAL RAINFALL WHICH MAY CAUSE PONDING OF WATER IN LOW LYING
AREAS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST PAUL PARK.
  COTTAGE GROVE.
  ST PAUL BATTLECREEK REGIONAL PARK.
  WOODBURY.
  AFTON.
  LAKE ELMO AIRPORT.

LAT...LON 4471 9311 4502 9299 4498 9277 4495 9275
      4493 9275 4467 9295
TIME...MOT...LOC 1049Z 220DEG 26KT 4481 9300

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:14 PM CDTRiver Flood WarningMPXWright45 hr
Jun 7, 6:40 AM CDTSpecial Weather StatementMPXRice, Waseca50 min
Jun 7, 6:47 AM CDTSpecial Weather StatementMPXDakota43 min
Jun 7, 7:27 AM CDTSpecial Weather StatementMPXDakota, Washington2 hr
Jun 7, 7:31 AM CDTSpecial Weather StatementMPXRice, Waseca119 min
Jun 7, 7:58 AM CDTSpecial Weather StatementMPXHennepin, Ramsey2 hr
Jun 7, 8:10 AM CDTSpecial Weather StatementMPXDunn, Rusk2 hr
Jun 7, 10:18 AM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Rusk117 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.